Ministry health

Vaccine death investigation: Ministry defends advice on myocarditis

The Department of Health has defended its processes, telling an inquest into a man’s death that Covid-19 vaccinators were sufficiently informed about the risks of a rare side effect.

The coroner’s inquest into the death of plumber Rory Nairn is into its second day at Dunedin District Court.

Mr Nairn (26) died at his home which he shared with his fiancée Ashleigh Wilson on November 17 last year, 12 days after receiving the first dose of the Pfizer vaccine.

Coroner Sue Johnson told the crowded public gallery yesterday that the inquest was not intended to find fault or assess the benefits or harms of vaccination.

It was accepted that Mr Nairn died of myocarditis, an inflammation of the heart muscle, which was likely due to receiving the vaccine.

The purpose of the investigation was to establish the facts and consider recommendations that could prevent such incidents in the future, she said.

Christine Nolan, head of the National Quality and Labor Contracts Group at the Ministry of Health, spoke today.

She said notifications about the risk of myocarditis had been sent out since late July last year, including a notification placed on the Immunization Advisory Center (IMAC) website.

A newsletter for vaccinators had flagged myocarditis as a rare side effect that particularly affected young men.

Under cross-examination by Ben Taylor, who is the lawyer for the pharmacy where Mr Nairn was vaccinated, he was asked what discussions about risks and potential side effects vaccinators were supposed to have with customers.

Ms. Nolan replied that a discussion of potential risks and side effects should take place as part of the informed consent process, but would not necessarily have covered all known side effects.

She explained that risk is about the intersection between probability and consequence.

“The rare and the serious must also be explained,” she said.

He was told that if the risk of a specific rare side effect needed to be spelled out, he would be expected to be very clear.

Ms Nolan said the information had reached the vaccinators through the various channels they had, but she could not say how they would have interpreted this.

“I think the communication that came in highlighted that this was a rare and serious risk,” Ms Nolan said.

Training modules have been updated to inform newly trained vaccinators about the risk of myocarditis and the importance of raising it.

Those who had been trained before had received updates through multiple channels.

She said she was not aware of other rare side effects that should be discussed with patients, and not all rare side effects should be discussed.

Yesterday the vaccinator who treated Mr Nairn told the inquest she knew myocarditis could be a rare side effect of the vaccine but was unaware it could be fatal.

Vaccination staff had only informed customers of the most common and less serious side effects, with instructions to seek medical attention if they had other symptoms.

After Mr Nairn’s death, they had changed their processes to emphasize the potential risks of myocarditis, and it was tragic that he had to die for that to happen, she said, basing in tears.

The pharmacy manager spoke of a deluge of information from health authorities, with “millions” of emails sent to those responsible for carrying out the unprecedented vaccination campaign.

Information could get lost in the noise, she said, with some important security information contained in “a link within a link within a link”.

The names of the pharmacy and the pharmacist who administered the vaccine to Mr Nairn are deleted.